Iowa, 2008Damaging Wind in Iowa, July 6, 2008
July 6, 2008 · NWS OAX · 1 event in 1 county or zone
Very moist and unstable air was situated over eastern Nebraska and southwest Iowa on July 6th. The unstable conditions combined with a weak, nearly stationary front over the area and a weak upper level disturbance, caused a few severe thunderstorms to develop over the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very moist and unstable air was situated over eastern Nebraska and southwest Iowa on July 6th. The unstable conditions combined with a weak, nearly stationary front over the area and a weak upper level disturbance, caused a few severe thunderstorms to develop over the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 6, 2:06 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 6, 2:06 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
306 PM CDT SUN JUL 6 2008
.DISCUSSION...
TIMING AND LOCATION OF CONVECTION WILL BE THE PRIMARY CONCERNS OVER
THE NEXT FEW DAYS. WATER VAPOR LOOP EARLY THIS AFTERNOON SHOWED A
DECENT SHORTWAVE TROUGH MOVING ENEWD FROM THE WRN HIGH PLAINS. HIGH
PRESSURE ALOFT WAS CENTERED OVER WRN OK. STRONGEST MID TROPOSPHERIC
FLOW WAS OVER THE FAR NRN U.S. AND SRN CANADA...BUT THERE WAS A
DECENT FEED OF MOISTURE COMING UP FROM THE SWRN U.S. INTO THE CNTRL
PLAINS. SURFACE ANALYSIS SHOWED A FRONTAL BOUNDARY EXTENDING FROM
WRN WI THROUGH OUR AREA INTO WRN KS. ALTHOUGH THERE IS POTENTIAL FOR
SOME STORMS IN THE SRN PART OF THE FORECAST AREA TONIGHT...EXPECT
NRN ZONES TO HAVE THE MOST COVERAGE AND HEAVIEST QPF. FRONT WILL
PROBABLY STALL OVER US TONIGHT...WITH LOW LEVEL JET DEVELOPING AND
MOST LIKELY CAUSING BEST LIFT TO OCCUR NORTH OF THE SURFACE FRONT
AND NORTH OF THE FRONT ALOFT. COVERAGE SHOULD DECREASE VERY LATE
TONIGHT AS THE LOW LEVEL JET VEERS AND ACTIVITY SHIFTS MORE TOWARD
NRN AND CNTRL IA. EXPECT LOWS IN THE UPPER 60S NORTH AND LOWER 70S
SOUTH.
ON MONDAY...COLD FRONT WILL PUSH INTO THE AREA FROM THE NW DURING
THE DAY. KEPT LIKELY POPS GOING FOR MOST OF NERN NE. THE STRONGEST
ACTIVITY SHOULD BE ALONG OR BEHIND THE FRONT. THIS WILL PROBABLY
STAY JUST WEST OF OMAHA AND LINCOLN UNTIL EVENING...BUT KEPT POPS
IN THE CHANCE RANGE FOR THE AFTERNOON. EXPECT THAT THE BOUNDARY
WILL CONTINUE TO PUSH SEWD MONDAY NIGHT...WITH POPS DECREASING
FROM NW TO SE DURING THE NIGHT. KEPT A SLIGHT CHANCE FOR TSTMS IN
THE SRN ZONES ON TUESDAY. HIGHS MONDAY SHOULD BE AROUND 90 TO 95
AHEAD OF THE FRONT...BUT PROBABLY MID AND UPPER 80S IN NERN NE...
DUE TO MORE CLOUDS AND PCPN. EXPECT LOWS MONDAY NIGHT TO RANGE
FROM MID 60S IN NERN NE TO AROUND 70 IN SERN NE AND SWRN IA.
DID NOT MENTION ANY PCPN TUESDAY NIGHT THROUGH SATURDAY...BUT THAT
WILL LIKELY NEED ADJUSTMENT LATER. MODELS SHOW 500 MB FLOW FROM
THE W/NW AT MID WEEK BECOMING ZONAL BY THURSDAY. 12Z GFS AND 00Z
ECMWF WERE NOT IN VERY GOOD AGREEMENT LATER IN THE WEEK. 12Z GFS
BROUGHT A CLOSED LOW QUICKLY EWD ACROSS SRN CANADA. 00Z ECMWF HAD
THE SAME FEATURE...BUT WAS SLIGHTLY SLOWER AND ALSO DEVELOPED A
CLOSED LOW OVER THE PACIFIC NW. 12Z ECMWF DID NOT HAVE THE CLOSED
LOW OVER THE PACIFIC NW...BUT IT DID HAVE A TROUGH FROM WRN CANADA
INTO NRN CA AND NV.
AT SOME POINT NEXT WEEKEND...IT SEEMS THERE WILL BE A DECENT SHOT
FOR TSTMS. FOR NOW...JUST WENT WITH A SLIGHT CHANCE IN THE NORTH
SATURDAY NIGHT AND SUNDAY. WILL WAIT FOR MORE MODEL CONSISTENCY
BEFORE GOING ANYTHING HIGHER THAN A SLIGHT CHANCE.
&&
.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK.
A COLD FRONT WILL MOVE ACROSS THE TAF SITES LATER THIS
EVNG/TNGT...BRINGING POTENTIAL FOR TSRA AS WELL AS TRICKY WIND SHIFT
ISSUES. HAVE INCLUDED TEMPO THIS EVNG AT ALL SITES FOR TSRA...BUT
POTENTIAL FOR SEVERE TSRA IS THERE...WITH HIGH WINDS A PRIMARY
THREAT. FOR NOW...DROPPED CONDITIONS TO MVFR AT WORST...THOUGH SOME
PERIOD OF IFR CONDITIONS IS NOT OUT OF THE QUESTION. KEPT MENTION
OF TSRA OUT OF TNGT AFTER ACTIVITY PASSES THIS EVNG...WITH CB
MENTIONED...DUE TO UNCERTAINTY IN ANY GIVEN LOCATION. DID HOLD ONTO
SHRA AT KOFK THROUGH THE NT WHERE RAIN/TSRA IS EXPECTED TO LINGER
LONGEST...BUT FOR NOW...ENDED KOMA/KLNK SHRA MUCH EARLIER.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
DISCUSSION...MILLER
AVIATION...MAYES
Hazardous weather outlook, Jul 6, 3:07 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 PM CDT SUN JUL 6 2008
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
407 PM CDT SUN JUL 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND MONDAY
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA THIS EVENING...MAINLY ALONG AND NORTH
OF A LINE FROM NORFOLK TO TEKAMAH. SOME STORMS COULD PRODUCE
DAMAGING WINDS...HAIL AND VERY HEAVY RAIN THROUGH THE EVENING
HOURS. SOME STORMS ARE LIKELY OVERNIGHT. A FEW STORMS COULD BE
SEVERE...BUT THE MAIN THREAT APPEARS TO BE THIS EVENING.
SEVERE STORMS WILL BE POSSIBLE AGAIN MONDAY...ESPECIALLY IN THE
AFTERNOON. A FRONTAL BOUNDARY WILL PUSH INTO THE AREA...LIFTING A
WARM AND UNSTABLE AIRMASS. SOME STORMS WILL LIKELY BE SEVERE...
WITH LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STORMS COULD LINGER INTO MONDAY NIGHT...WITH THE ACTIVITY TENDING
TO MOVE OUT OF NORTHEAST NEBRASKA BY LATE EVENING...BUT CONTINUING
ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS SHOULD PASS ALONG ANY REPORTS OF SEVERE WEATHER OR
FLOODING THROUGH THE EVENING AND NIGHTTIME HOURS.
MILLER
In the hours before
Local storm report, Jul 6, 3:13 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
413 PM CDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL PILGER 42.01N 97.05W
07/06/2008 E1.00 INCH STANTON NE PUBLIC
&&
DEWALDLocal storm report, Jul 6, 3:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
424 PM CDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 S MACY 42.08N 96.36W
07/06/2008 E0.88 INCH THURSTON NE PUBLIC
ALSO 50 MPH WINDS...POSSIBLY STRONGER.
&&
DEWALDThunderstorm Wind, Monona
- When
- July 6, 3:30 PM CST
- Where
- Monona County, 3.37 mi WNW of Onawa to 3.57 mi W of Onawa
- Measured
- 55 kt (63 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 42.050, -96.160
Thunderstorm wind gusts estimated at over 60 mph blew some trees down on top of campers at the Lewis and Clark State Park, causing 2 minor injuries. Some campers in the area were also rolled due to the winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Georgia, July 6, 20081 death · 2 injured · 1.75 in hail · 3 events
- Lightning Strike in Virginia, July 6, 20081 death · 1 event
- Hail and Damaging Winds in Georgia, July 6, 2008$403,000 · 1 in hail · 7 events
- Hail and Damaging Winds in South Carolina, July 6, 2008$200,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Florida, July 6, 2008$155,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in North Carolina, July 6, 2008$150,000 · 1 in hail · 11 events
- Flash Flooding and Flood in West Virginia, July 6, 2008$175,000 · 5 events
- Flash Flood in West Virginia, July 6, 2008$100,000 · 1 event
- Flash Flooding and Flood in South Dakota, July 6 to 7, 2008$60,000 · 3 events
- Flash Flood and Heavy Rain in Iowa, July 6, 2008$50,000 · 2 events
- Tornado and Flash Flooding in Iowa, July 6, 20082 injured · $5,000 · EF0 · 12 events
- Hail and Damaging Winds in Mississippi, July 6, 2008$32,000 · 66 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100349.